Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Pocatello, ID

August 12, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 12, 2014, 4:54 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 4:54 PM MDT (22:54 UTC)
Expired
Aug 12, 2014, 8:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WGUS55 KPIH 122254
FFWPIH
IDC013-130200-
/O.NEW.KPIH.FF.W.0042.140812T2254Z-140813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
454 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HAILEY...

* UNTIL 800 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL WESTERN BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE
BEAVER CREEK BURN AREA. DEBRIS FLOWS ARE HIGHLY
LIKELY.

&&

LAT...LON 4377 11466 4376 11447 4353 11428 4338 11452
      4339 11455 4343 11455 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4369 11470

$$

RS
2 follow-up statements
797 
WGUS75 KPIH 122352
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
552 PM MDT TUE AUG 12 2014

IDC013-130200-
/O.CON.KPIH.FF.W.0042.000000T0000Z-140813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
552 PM MDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA. DEBRIS FLOWS ARE POSSIBLE.

&&

LAT...LON 4377 11466 4376 11447 4353 11428 4338 11452
      4339 11455 4343 11455 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4369 11470

$$

RS
837 
WGUS75 KPIH 130155
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MDT TUE AUG 12 2014

IDC013-130201-
/O.EXP.KPIH.FF.W.0042.000000T0000Z-140813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
755 PM MDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR WEST CENTRAL
BLAINE COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED ISOLATED THUNDERSTORMS TO 
THE SOUTHWEST CONTINUE TO MOVE TOWARDS THE BEAVER CREEK BURN AREA. 
THESE CELLS DO NOT APPEAR TO BE PRODUCING HEAVY RAIN...BUT CAUTION 
IS URGED IF YOU ARE IN THE BURN AREA THROUGH ABOUT 10 PM MDT. 

LAT...LON 4377 11466 4376 11447 4353 11428 4338 11452
      4339 11455 4343 11455 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4369 11470

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:12 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 12, 1:12 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
112 PM MDT TUE AUG 12 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY. UPPER RIDGE TO THE EAST
AND AN UPPER LOW TO THE WEST PUTS IDAHO DIRECTLY IN THE MONSOON
STREAM TODAY. SHOWERS AND A FEW TSTMS WILL BE COMMON THRU WED
ACROSS MUCH OF THE AREA. WITH INCREASING WINDS ALOFT AND GREATER
INSTABILITY WITH THE APPROACH OV THE UPPER LOW...SOME TSTMS MAY
PRODUCE STRONG WINDS AND HAIL IN THE CENTRAL MTNS AND THE WESTERN
HALF OF THE FCST AREA THIS AFTN AND EVE. THIS THREAT WILL REPEAT ON
WED. ON THU...THE UPPER LOW MOVES INTO NE OREGON. THIS CHANGES THE
UPPER WINDS AND PUSHES THE MONSOON TRAJECTORY TO THE EAST. THIS
WILL RESULT IN SHOWERS AND TSTMS MAINLY IN THE EAST AND NORTH.
TEMPS WILL BE RUNNING SLIGHTLY COOLER.

.LONG TERM...FRIDAY THROUGH TUESDAY. THE UPPER LOW PARKS OVER
NORTHERN ID ON FRIDAY...RESULTING IN SCT SHOWERS AND A FEW TSTMS
OVER THE NORTHERN PART OF THE FCST AREA FRI AFTN/EVE. BY SATURDAY
THE UPPER LOW FILLS AND QUICKLY MOVES THRU MT. FOR THE REMAIDER OF
THE FCST PERIOD...WEAK RIDGING WILL RESULT IN DRY CONDITIONS AND
SLIGHTLY WARMER TEMPS. HEDGES

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD...HOWEVER...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND AGAIN TOMORROW AFTERNOON. BREEZY CONDITIONS ARE
EXPECTED AT KPIH KIDA AND KBYI IN THE AFTERNOONS...BUT THUNDERSTORMS
AND OUTFLOWS MAY BRING ERRATIC GUSTY WINDS TO ANY SITE.

&&

.FIRE WEATHER...MONSOON MOISTURE IS IN PLACE WITH AN UPPER LOW OFF
OF THE PACIFIC NORTHWEST COAST BRINGING THE LIFT FOR NUMEROUS SHOWERS
AND WIDELY SCATTERED THUNDERSTORMS TODAY AND TOMORROW. HEAVY RAIN
AND ERRATIC GUSTY WINDS UP TO 60 MPH WILL BE THE BIGGEST THREAT WITH
THESE STORMS. THIS LOW IS EXPECTED TO MOVE INLAND AND ACROSS SE ID
ON THURSDAY...WHICH WILL KEEP THE POTENTIAL FOR WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ON THURSDAY. THURSDAY EVENING INTO EARLY
FRIDAY...A DRY SURFACE FRONT WILL MOVE ACROSS THE AREA AND BEGIN A
DRYING TREND THAT IS EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 12, 3:24 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT TUE AUG 12 2014

IDZ018-122215-
CUSTER ID-
324 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 415 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF STANLEY..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CUSTER COUNTY...
  RURAL NORTHWESTERN CUSTER COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4462 11528 4465 11518 4473 11515 4478 11510
      4473 11495 4481 11481 4473 11481 4466 11473
      4465 11462 4458 11456 4419 11516 4428 11517
      4429 11525 4433 11530 4442 11523 4449 11524
      4452 11529 4458 11531
TIME...MOT...LOC 2124Z 214DEG 32KT 4431 11524

TW
Special weather statement, Aug 12, 4:04 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT TUE AUG 12 2014

IDZ018-122300-
CUSTER ID-
404 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 500 PM MDT

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF STANLEY..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CUSTER COUNTY...
  RURAL NORTHWESTERN CUSTER COUNTY...
  RURAL NORTHERN CUSTER COUNTY...

LAT...LON 4442 11523 4451 11525 4452 11529 4477 11506
      4473 11500 4475 11491 4442 11432 4398 11494
      4407 11504 4409 11501 4412 11505 4415 11503
      4420 11517 4428 11517 4429 11525 4433 11530
TIME...MOT...LOC 2204Z 225DEG 20KT 4435 11495

RS
Special weather statement, Aug 12, 4:33 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT TUE AUG 12 2014

IDZ018-031-032-122330-
BLAINE ID-CUSTER ID-
433 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 530 PM MDT

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF STANLEY TO 14 MILES SOUTHEAST OF ATLANTA..AND MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   STANLEY...
   GALENA...

LAT...LON 4461 11450 4460 11449 4466 11443 4394 11407
      4371 11468 4380 11471 4378 11485 4382 11487
      4385 11499 4398 11498 4404 11506 4409 11501
      4412 11505 4415 11503 4419 11512
TIME...MOT...LOC 2232Z 247DEG 25KT 4408 11505 4368 11489

TW
Special weather statement, Aug 12, 4:39 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT TUE AUG 12 2014

IDZ017-122330-
LINCOLN ID-
439 PM MDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 530 PM MDT

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SHOSHONE..MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LINCOLN COUNTY...
  RURAL CENTRAL LINCOLN COUNTY...

LAT...LON 4312 11443 4304 11409 4280 11419 4280 11434
      4283 11438 4284 11439 4285 11459
TIME...MOT...LOC 2239Z 205DEG 25KT 4290 11437

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:24 PM MDTSpecial Weather StatementPIH51 min
Aug 12, 4:04 PM MDTSpecial Weather StatementPIHCuster56 min
Aug 12, 4:33 PM MDTSpecial Weather StatementPIHCuster57 min
Aug 12, 4:39 PM MDTSpecial Weather StatementPIHLincoln51 min
Aug 12, 5:21 PM MDTSpecial Weather StatementPIHLincoln39 min
Aug 12, 5:30 PM MDTSpecial Weather StatementPIHCuster45 min
Aug 12, 5:47 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln43 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.